Feb. 16, 2010 -- The dead fish smell of a popular diabetes drug may cause some people to discontinue its use.
Metformin, an oral drug commonly used to treat type 2 diabetes, generally has few serious side effects, but gastrointestinal upset and nausea are common. Although these effects have been well documented in studies, researchers say one unique characteristic of the pills may have been overlooked as a potential cause of the nausea: their strong fishy odor.
Researchers say adverse reactions to the smell of metformin (sold generically and under the brand name Glucophage), have not been documented in medical literature, but hundreds of postings to message boards on the Internet note the strong fishy smell of the drug.
In their report, published in the Annals of Internal Medicine, researchers describe two cases in which patients discontinued use of generic metformin because of what they described as the nauseating smell of the drug.
Researchers say the odor, described as fishy or "like old locker room sweat socks," varies considerably between generic versions of metformin and seems to be more apparent with the immediate-release formulations.
"Our cases show that the distinctive odor of metformin (independent of other, well-known gastrointestinal adverse effects of the medication) causes patients to stop taking the drug," write researcher Allen L. Pelletier, MD, of the Medical College of Georgia in Augusta, and colleagues. "Patients may report that metformin nauseates them but do not further elaborate or distinguish this as a visceral reaction to the smell of the drug."
Instead, when patients stop taking metformin, researchers say physicians should ask about any reaction to the smell of the drug and try a film-coated, extended-release formulation of metformin as an alternative.
Get the latest Diabetes newsletter delivered to your inbox!
Your level is currently
If the level is below 70 or you are experiencing symptoms such as shaking, sweating or difficulty thinking, you will need to raise the number immediately. A quick solution is to eat a few pieces of hard candy or 1 tablespoon of sugar or honey. Recheck your numbers again in 15 minutes to see if the number has gone up. If not, repeat the steps above or call your doctor.
People who experience hypoglycemia several times in a week should call their health care provider. It's important to monitor your levels each day so you can make sure your numbers are within the range. If you are pregnant always consult with your health care provider.
Congratulations on taking steps to manage your health.
However, it's important to continue to track your numbers so that you can make lifestyle changes if needed. If you are pregnant always consult with your physician.
Your level is high if this reading was taken before eating. Aim for 70-130 before meals and less than 180 two hours after meals.
Even if your number is high, it's not too late for you to take control of your health and lower your blood sugar.
One of the first steps is to monitor your levels each day. If you are pregnant always consult with your physician.
Thank you for signing up for the WebMD Diabetes Newsletter!
You'll find tips and tricks as well as the latest news and research on Diabetes.
Did You Know Your Lifestyle Choices
Affect Your Blood Sugar?
Use the Blood Glucose Tracker to monitor
how well you manage your blood sugar over time.